Georgia, 2018

Hail and Damaging Winds in Georgia, July 3, 2018

July 3, 2018 · NWS CAE · 4 events in 2 counties and zones

Moisture transport, along with a weak upper disturbance, pushing inland from the coast combined with daytime heating to produce scattered thunderstorms across the CSRA of GA, a few of which reached severe limits in the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Moisture transport, along with a weak upper disturbance, pushing inland from the coast combined with daytime heating to produce scattered thunderstorms across the CSRA of GA, a few of which reached severe limits in the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 3, 1:48 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 3, 1:48 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
248 PM EDT Tue Jul 3 2018

.SYNOPSIS...
High pressure centered off the Mid-Atlantic Coast will direct an
onshore flow into the forecast area through Friday. There will
be increased moisture in the forecast area Wednesday and
Thursday associated with a trough. There also will be increased
moisture because of a cold front moving into the region over
the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Moisture in an onshore flow plus a developing surface trough
should help support thunderstorms this afternoon into tonight.
There should also be some cooling aloft ahead of a weak mid-
level shortwave trough pushing inland from the coast. Still
moisture should remain somewhat shallow and expect h7
temperatures only lowering to about 9 C per the last RAP. We
have forecasted chance pops. Coverage may be greatest in the
south section late this afternoon associated with the seabreeze
front and slightly lower mid-level temperatures. Moderate
instability associated with strong diurnal heating plus some
dry air in the mid levels aiding downdrafts indicates near
severe thunderstorm wind gusts are possible. The thunderstorm
chance should diminish tonight with the loss of heating. The
temperature guidance was close. Expect peak heat index values
near 105 this afternoon.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The upper level pattern on Wednesday and Thursday will feature
an upper high to our north and upper low to our south gradually
shifting westward promoting easterly 500 mb flow into the
forecast area. At the surface, there will be weak inverted
troughing promoting an onshore flow. The threat for organized
severe weather both days appears minimal given weak to moderate
instability and weak shear, but an isolated severe threat is
possible. Locally heavy downpours will also be possible given
PWAT values around 1.8 inches. High temperatures on Wednesday
and Thursday will generally be in the lower to middle 90s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A fairly average summer day is on tap for Friday with near
normal temperatures and scattered diurnal thunderstorms
expected. A cold front will move into the forecast area from
the northwest on Saturday bringing increased chances of showers
and thunderstorms. The front will be near the southern vicinity
of the forecast area on Sunday with high pressure ridging into
the area north from the front. The front will become more
diffuse early next week while surface high pressure ridges into
the area. The most favorable area for showers and thunderstorms
Sunday and Monday will be in the southern portion of the area
closer to the frontal boundary. High temperatures will be near
normal Saturday and will drop below normal on Sunday in the wake
of the front. Temperatures will moderate back to near normal
early next week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Mainly VFR conditions are expected outside of scattered diurnal
thunderstorms.

Moisture in an onshore flow plus a developing surface trough
should help support thunderstorms this afternoon into tonight.
There should also be some cooling aloft ahead of a weak mid-
level shortwave trough pushing inland from the coast. Still
moisture should remain somewhat shallow and expect h7
temperatures only lowering to about 9 C per the last RAP. Expect
scattered thunderstorms with the chance too low to include in
the terminal forecasts at this this. Moderate instability
associated with strong diurnal heating plus some dry air in the
mid levels aiding downdrafts indicates near severe thunderstorm
wind gusts are possible with any thunderstorms.

Low-level moisture in an onshore flow combined with nocturnal
cooling may result in stratus and fog late tonight. However,
deep moisture should limit net radiational cooling and expect
some wind so there is uncertainty. There was consistency with
most of the guidance maintaining VFR conditions so we forecasted
just scattered stratocumulus around 800 feet during the early
morning hours.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog and stratus with diurnal thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 3, 4:13 AM EST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
513 AM EDT Tue Jul 3 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
513 AM EDT Tue Jul 3 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

Scattered showers and thunderstorms are expected this afternoon and
evening, but the severe threat is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 3, 1:59 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Columbia SC
259 PM EDT TUE JUL 3 2018

GAZ064-065-SCZ025-030-031945-
Richmond GA-Columbia GA-Aiken SC-Edgefield SC-
259 PM EDT TUE JUL 3 2018

...Strong Thunderstorms Will Impact Portions of central Richmond...
southeastern Columbia...west central Aiken and south central
Edgefield Counties Until 345 PM EDT....

At 257 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms in parts of Aiken County and southern Edgefield
County moving southeastward near 25 mph and toward Richmond and
Columbia County.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Aiken, North Augusta, Grovetown, Evans, Augusta, Martinez,
Clearwater, Fort Gordon, Belvedere, Hephzibah, Gloverville,
Burnettown and Murphys Estates.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 187 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 13.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3370 8189 3351 8168 3327 8209 3352 8227
TIME...MOT...LOC 1857Z 053DEG 10KT 3350 8181
Special weather statement, Jul 3, 2:23 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Columbia SC
323 PM EDT TUE JUL 3 2018

SCZ026-027-030-032000-
Lexington SC-Aiken SC-Saluda SC-
323 PM EDT TUE JUL 3 2018

...Strong Thunderstorms Will Impact Portions of central Lexington...
northeastern Aiken and southeastern Saluda Counties Until 400 PM
EDT....

At 322 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Red Bank, moving west at 35 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Lexington, Cayce, Springdale, Batesburg, Red Bank, Oak Grove,
Batesburg-Leesville, South Congaree, Pine Ridge, Gaston, Ridge
Spring, Leesville, Pelion, Gilbert, Summit and Monetta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes Interstate 20 in South Carolina between mile markers 26
and 60.

LAT...LON 3393 8170 3404 8118 3382 8108 3361 8160
      3381 8166 3382 8166
TIME...MOT...LOC 1922Z 069DEG 32KT 3387 8126
Special weather statement, Jul 3, 3:30 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
430 PM EDT TUE JUL 3 2018

SCZ020-026-027-032100-
Lexington SC-Newberry SC-Saluda SC-
430 PM EDT TUE JUL 3 2018

...Strong Thunderstorms Will Impact Portions of northwestern
Lexington...southeastern Newberry and east central Saluda Counties
Until 500 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 429 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 10 miles west of Irmo, moving southwest at 25
mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Lexington, Chapin, Little Mountain and Lake Murray Of Richland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 26 between mile markers 85 and 92.

LAT...LON 3417 8130 3415 8131 3414 8131 3410 8127
      3410 8122 3402 8121 3394 8134 3406 8161
      3419 8152 3424 8138
TIME...MOT...LOC 2029Z 041DEG 22KT 3413 8136

CJR
Special weather statement, Jul 3, 3:48 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
448 PM EDT TUE JUL 3 2018

GAZ077-032130-
Burke GA-
448 PM EDT TUE JUL 3 2018

...Strong Thunderstorms Will Impact Portions of western Burke County
Until 530 PM EDT....

At 448 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Waynesboro, moving southwest at 30 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Waynesboro, Hephzibah and Vidette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3293 8215 3307 8229 3316 8227 3324 8210
      3323 8208 3324 8206 3323 8203 3323 8198
      3324 8195 3316 8184 3294 8189 3292 8196
      3291 8208
TIME...MOT...LOC 2048Z 039DEG 26KT 3317 8199

CJR

The radar

The Charleston,SC radar (KCLX), 103 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Burke

When
July 3, 4:00 PM EST to 4:05 PM EST
Where
Burke County, Waynesboro
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.080, -82.020

Tree down on a house on Park Dr in Waynesboro.

Thunderstorm Wind, Burke

When
July 3, 4:00 PM EST to 4:05 PM EST
Where
Burke County, 0.9 mi NW of Waynesboro
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.090, -82.030

Tree down on a house on Pecan Grove Dr in Waynesboro.

Thunderstorm Wind, Burke

When
July 3, 4:03 PM EST to 4:08 PM EST
Where
Burke County, 2.32 mi W of Waynesboro
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.080, -82.060

Tree down on a house on Hwy 24 just outside the Waynesboro city limits.

Hail, Lincoln

When
July 3, 6:40 PM EST to 6:42 PM EST
Where
Lincoln County, 1.34 mi WNW of New Hope
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.760, -82.400

Dime to nickel size hail reported along Augusta Hwy southeast of Lincolnton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766451, 766453, 766454, 766450.